Alert archive / Oklahoma / Flash Flood Warnings in 2020

Flash Flood Warning 33, NWS Tulsa, OK

August 27, 2020LeFlore County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Aug 27, 2020, 8:49 PM CDT for LeFlore County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2020, 8:49 PM CDT (01:49 UTC)
Expired
Aug 28, 2020, 12:00 AM CDT
In force
3 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County LeFlore County, OK

The radar

The Western Arkansas radar (KSRX), 75 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.8 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

554 
WGUS54 KTSA 280149
FFWTSA
OKC079-280500-
/O.NEW.KTSA.FF.W.0033.200828T0149Z-200828T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
849 PM CDT Thu Aug 27 2020

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Southeastern Le Flore County in southeastern Oklahoma...

* Until midnight CDT.

* At 849 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. Radar estimates between 2 and 3 inches of rain have 
  fallen across portions of the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that may experience flash flooding include...
  Big Cedar...                       Octavia...
  Hodgen...

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3451 9472 3460 9474 3485 9470 3493 9445
      3451 9446

FLASH FLOOD...RADAR INDICATED

$$
2 follow-up statements
873 
WGUS74 KTSA 280342
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
1042 PM CDT Thu Aug 27 2020

OKC079-280500-
/O.CON.KTSA.FF.W.0033.000000T0000Z-200828T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Le Flore OK-
1042 PM CDT Thu Aug 27 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT 
FOR SOUTHEASTERN LE FLORE COUNTY...

At 1042 PM CDT, Doppler radar indicated that the heavy rain had 
ended, while scattered light to moderate rain continued across the 
warned area. Radar estimates of 2 and 3 inches of rain have fallen 
over the past couple of hours for portions of the warned area. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that may experience flash flooding include...
  Big Cedar...                       Octavia...
Hodgen...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3451 9472 3460 9474 3485 9470 3493 9445
      3451 9446

FLASH FLOOD...RADAR INDICATED

$$
772 
WGUS74 KTSA 280458
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
1158 PM CDT Thu Aug 27 2020

OKC079-280508-
/O.EXP.KTSA.FF.W.0033.000000T0000Z-200828T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Le Flore OK-
1158 PM CDT Thu Aug 27 2020

...FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT CDT TONIGHT FOR 
SOUTHEASTERN LE FLORE COUNTY...

The heavy rain has ended with only a few lingering showers. Flooding 
is no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3451 9472 3460 9474 3485 9470 3493 9445
      3451 9446

$$

RBD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 6:37 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 27, 6:37 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
637 PM CDT Thu Aug 27 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Northwest Arkansas...
Rain showers and breezy northerly winds will remain possible this
evening as the remnants of tropical system Laura move off to the
east northeast. VFR conditions are forecast this evening.
However...there is potential for MVFR conditions to develop behind
the exiting precip and weakening westerly winds late tonight into
early Friday morning. By mid/late morning Friday...westerly winds
and scattered high clouds are forecast.

Eastern Oklahoma...
Broken to overcast high clouds will remain possible this evening
before scattering out as the remnants of tropical system Laura
exit the region. During the day Friday...variable winds from
overnight look to become more southerly with mostly clear to some
passing high clouds forecast. VFR conditions should persist
through the TAF period.

&&

.PREV DISCUSSION... /Issued 231 PM CDT Thu Aug 27 2020/

DISCUSSION...
Widespread light to moderate rain has spread into western AR and
portions of SE OK on the western periphery of Laura.
Further westward a band of numerous showers and storms has been
maintained on the periphery of the thicker cirrus shield and in
proximity to the mid level trough axis. The more westward
convection is expected to wane with loss of heating while rain
chances remain higher further east as Laura tracks northeastward
through the overnight hours. Additional rainfall amounts from SE
OK through western AR are not expected to cause impacts and Laura
will lose influence on the fcst area by early Friday.

Hot and humid conditions will build across the region Friday and
Saturday with heat advisory headlines possible especially by
Saturday along and ahead of a weak frontal boundary.

A corridor of strong instability is expected to develop Saturday
afternoon along the slow moving frontal zone with some storm
potential by late afternoon. A more likely scenario is storms
expand north of the sfc front Saturday evening growing upscale
and tracking eastward Sat night into Sunday morning. Strengthening
mid level flow and an increasing low level jet amidst sufficient
instability are likely to warrant both severe weather and heavy
rainfall potential.

The convectively reinforced boundary will be instrumental in fcst
periods beyond Saturday and storm chances continue into Monday
within the prevailing W-NW upper flow. A stronger cold front
remains possible by Tues-Wed time frame bringing another chance of
rain followed by cooler and drier conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  97  74  94 /   0   0  10  20
FSM   71  93  72  97 /  70  10   0  20
MLC   70  96  75  96 /  20   0   0  20
BVO   68  95  72  89 /   0   0  10  20
FYV   68  90  70  93 /  50  10   0  20
BYV   70  91  70  96 /  60  20   0  20
MKO   70  93  73  93 /  20   0   0  20
MIO   69  93  72  91 /  10   0  10  20
F10   68  96  72  95 /  10   0   0  20
HHW   70  95  75  98 /  40  10   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....20
Hazardous weather outlook, Aug 27, 4:59 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
459 PM CDT Thu Aug 27 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
459 PM CDT Thu Aug 27 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

HEAVY RAIN.
	RISK...Limited.
	AREA...Mainly far Southeast Oklahoma and Northwest and West
           Central Arkansas.
	ONSET...Ongoing.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Elevated.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Scattered showers and a few thunderstorms will continue across
mainly far eastern Oklahoma and west central into northwest
Arkansas into tonight. With the tropical moisture in place, these
showers will produce locally heavy downpours. Some isolated
flooding could be possible across the far eastern fringes of the
forecast area as continued showers move over the region through
much of the night. The main threat for any kind of severe weather
should remain out of the forecast area for tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Dangerous Heat Potential.
SATURDAY...Severe Thunderstorm Potential...Dangerous Heat Potential...Heavy Rain Potential.
SUNDAY...Thunderstorm Potential.
MONDAY...Severe Thunderstorm Potential...Dangerous Heat Potential...Heavy Rain Potential.
TUESDAY...Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Lingering showers will likely be ongoing Friday morning across
portions of far eastern Oklahoma and western Arkansas, with
decreasing chances from west to east through the day as Laura's
remnants move out of the area.

An active weather pattern will remain across the region, with
multiple rounds of showers and thunderstorms expected through the
weekend and much of next week. Isolated severe weather and locally
heavy rain could occur with some of this activity.

In addition to the thunderstorm threats, hot and humid conditions
will prevail Friday and Saturday, with triple digit heat index
values likely across at least a portion of the area both days. A
cold front late Saturday and into Sunday will bring cooler
conditions to close out the weekend.

weather.gov/tulsa contains additional information.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:00 PM CDTAreal Flood AdvisoryTSALeFlore4 hr
Aug 28, 3:47 AM CDTHeat AdvisoryTSAChoctaw, Creek, Latimer, McIntosh, Okfuskee, Okmulgee and 2 more16 hr
Aug 28, 5:42 AM CDTDense Fog AdvisoryTSADelaware, Ottawa3 hr
Aug 28, 2:54 PM CDTHeat AdvisoryTSAAdair, Cherokee, Choctaw, Creek, Haskell, Latimer and 10 more29 hr

Nearby

Flash Flood Warnings in Oklahoma, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.